MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK BMX 96 ACCESS SYSTEM; DQY, QJP

PENUMBRA, INC. BENCHMARK BMX 96 ACCESS SYSTEM; DQY, QJP
Catalog Number BMX9680BER105
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 01/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the basilar/vertebral artery using a benchmark bmx96 access system (bmx96), a velocity delivery microcatheter (velocity), a non-penumbra aspiration catheter and a guidewire.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician attempted to gain femoral access using the bmx96; however, femoral access was not possible.Therefore, the physician decided to use radial approach using the bmx96.It was reported that the radial artery of the patient was tight and would only accommodate the bmx96 up to the brachial artery segment.The physician then advanced the non-penumbra aspiration catheter over the guidewire and the velocity through the bmx96 to the vertebral artery; however, the aspiration catheter had reached the hub of the bmx96 at this point and would not advance further to the target vessel.  the physician could not treat the stroke due to a lack of length in the system, and therefore, the velocity, aspiration catheter and guidewire were removed.The physician then inserted a different guidewire to remove the bmx96.While attempting to remove the bmx96, the physician experienced resistance and broke the bmx96 near the mid-shaft.It was reported that the bmx96 was tight in the vessel.The patient was subsequently transferred to the operating room and part of the bmx96 in the brachial artery was surgically removed; however, part of the bmx96 in the radial artery could not be removed and the vessel became occluded.The procedure ended at this point.It was reported that the patient have a patent ulnar artery that is still supplying blood to the hand.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Section h.Box 6.Conclusions code 1 & 2 h3 other text : placeholder.

Brand Name
BENCHMARK BMX 96 ACCESS SYSTEM
Common Device Name
DQY, QJP
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16400994
Report Number3005168196-2023-00080
Device Sequence Number5605365
Product Code DQY
UDI-Device Identifier00815948022638
UDI-Public815948022638
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K201271
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberBMX9680BER105
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/17/2023
Supplement Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Date Report Sent to FDA01/01/2005